If Your Supplements Have This One Ingredient, Stop Taking Them Immediately

Researchers found some contain banned or experimental stimulants that can be harmful to your health.

The world of dietary and sports supplements can be a crowded, confusing place, with products claiming health benefits that can sometimes be dubious at best. But scientists are warning that you could end up doing your body more harm than good if you happen to pick the wrong product. According to a recent study, you should avoid taking any supplements that list deterenol as an ingredient. Read on to see why this should never be a part of your daily regimen, and for more on other products you should avoid, check out This Is the One Vitamin You Should Never Take, Doctors Say.

Deterenol has been banned from use by the FDA for almost two decades.

Powder Supplement Anti-Aging
Shutterstock

A joint study conducted by scientists at NSF International (NSF), Harvard Medical School, and Cambridge Health Alliance recently published in the peer-reviewed journal Clinical Toxicology tested 17 brands of over-the-counter supplements purchased online that listed deterenol as an ingredient, MedPage Today reports. This is despite the fact that the ingredient has been banned by the U.S. Food and Drug Administration (FDA) since 2004 and has never been approved for use by the agency.

Besides the main illicit ingredient, results also showed that the products contained nine other potentially harmful experimental stimulants banned from use in supplements. The list includes phenpromethamine (Vonedrine), BMPEA, oxilofrine, octodrine, higenamine, 1,3-DMAA, 1,3-DMBA, and 1,4-DMAA.

And for another supplement to be wary of, check out If You're Taking These Supplements, the FDA Has a New Warning For You.

The stimulants in these products can cause adverse side effects.

woman experiencing nausea and stomach pain
iStock

The use of deterenol remains banned due to the potentially life-threatening side effects it can cause, including nausea, vomiting, sweating, agitation, palpitations, chest pain, and cardiac arrest. But researchers point out that many consumers may not even be aware they're taking something that could be harmful and that the side effects of the other discovered ingredients are unknown.

"We're urging clinicians to remain alert to the possibility that patients may be inadvertently exposed to experimental stimulants when consuming weight loss and sports supplements," Pieter Cohen, MD, the study's co-author who is an associate professor at Harvard Medical School and an internist at Cambridge Health Alliance, said in a statement. "We're talking about active pharmaceutical stimulants that have not been approved by the U.S. FDA for oral use as either prescription medications or dietary supplements. These ingredients have no place in dietary supplements."

And for more on how you can keep yourself safe, check out If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor.

The potentially dangerous combination of stimulants raises concern among doctors.

Dietary and athletic supplement pills and powder sitting on a tabletop
Shutterstock

The study results also indicated that some products carried as many as four unapproved stimulants per supplement. Researchers worry that these ingredients' combined effect could pose a major health risk to anyone taking them.

"These hidden stimulant cocktails have never been tested in humans and their safety is unknown," John Travis, study co-author and senior researcher at NSF International, said in a statement. "You never want to find unlabeled ingredients in supplements, but it is especially concerning to find these strange brews of experimental stimulants in products that are readily available in the United States."

And for more health news delivered right to your inbox, sign up for our daily newsletter.

Speak with your doctor if you feel sick after taking any supplement.

Cropped shot of a senior doctor giving his male patient a thorough checkup during his consultation
iStock

Researchers hope the findings will help convince the FDA to enforce their ban on products containing deterenol and raise awareness about its dangers. But for now, two of the study's co-authors in the Netherlands and Belgium advise speaking with your doctor if you're feeling unsure about whether or not a product you're taking or considering purchasing is unsafe.

"If consumers feel unwell after taking a food supplement, they should immediately stop taking it and seek medical advice," Bastiaan Venhuis, MD, senior researcher at the Netherlands' National Institute for Public Health and the Environment (RIVM), and Celine Vanhee, senior researcher at the Belgian research and public health institute Sciensano, both urged in a written statement. "Clinicians can then send the food supplement to independent testing authorities in order to exactly pinpoint the cause of the adverse effect."

And for more products to purge from your medicine cabinet, If You Have These Supplements at Home, the FDA Says "Destroy Them."

Zachary Mack
Zachary covers beer, wine, food, spirits, and travel. He's the owner of Alphabet City Beer Co. in New York City and is a Certified Cicerone. Read more
Filed Under